By Jane Hart, MD
Healthnotes Newswire (August 23, 2007)—Treatment with antibiotics frequently causes the unpleasant side effect of diarrhea, most likely because antibiotics disrupt the natural balance of bacteria in a person’s intestines. A new study in the British Medical Journal suggests that drinking a probiotic yogurt drink may help prevent antibiotic-related diarrhea.
Probiotics are living microorganisms that may have beneficial effects on a person’s health. When probiotics such as lactic acid–producing bacteria are eaten in food or taken as a supplement, these microorganisms bring intestinal bacteria back into balance and promote health.
In this double-blind study, 135 people taking antibiotics were randomly assigned to receive either 100 grams of Actimel, a commercially available drink containing Lactobacillus casei, Lactobacillus bulgaricus, and Streptococcus thermophilus, or a commercially available milkshake that did not contain any bacteria (control group). Participants drank their assigned drinks twice a day during a course of antibiotic treatment and for one week after its completion. Results showed that 12% of the probiotic group developed diarrhea compared with 34% of the control group. In addition, no one in the probiotic group developed a serious type of antibiotic-associated diarrhea known as Clostridium difficile, whereas 9 of the 53 control-group members developed this condition.
Researchers are not clear which bacteria, or combination of bacteria, in the probiotic drink may be the most protective. “Our research is specific to the bacterial strains listed in the article,” said Mary Hickson, PhD, RD, lead author of the study and a research dietician at Hammersmith Hospital NHS Trust, London. “It cannot be extrapolated to other probiotic bacterial strains as each strain will work differently and have a different effect. Other probiotic products may be more or less effective.”
Hickson noted that people who have been prescribed antibiotics may find it useful to stock up on the types of probiotic drinks described in the study in order to lessen risk of intestinal problems. “This is most likely to be of benefit to older people who are most at risk of developing diarrhea,” said Hickson. “It is possible that probiotic bacteria can be harmful to people with suppressed immune systems or those who are very frail and debilitated so this treatment should be used with caution in these patients.”
Taking those cautions into consideration, it appears that probiotics may be a helpful, inexpensive way to help prevent antibiotic-related diarrhea. A person who is interested in this treatment should speak with a knowledgeable healthcare practitioner who can explain more about the risks and benefits.
(BMJ, doi:10.1136/bmj.39231.599815.55 [published June 29, 2007])
Jane Hart, MD, board-certified in internal medicine, serves in a variety of professional roles including consultant, journalist, and educator. Dr. Hart, a Clinical Instructor at Case Medical School in Cleveland, Ohio, writes extensively about health and wellness and a variety of other topics for nationally recognized organizations, Web sites, and print publications. Sought out for her expertise in the areas of integrative and preventive medicine, she is frequently quoted by national and local media. Dr. Hart is a professional lecturer for healthcare professionals, consumers, and youth and is a regular corporate speaker.
Copyright © 2007 Healthnotes, Inc. All rights reserved. Republication or redistribution of the Healthnotes® content is expressly prohibited without the prior written consent of Healthnotes, Inc. Healthnotes Newswire is for educational or informational purposes only, and is not intended to diagnose or provide treatment for any condition. If you have any concerns about your own health, you should always consult with a healthcare professional. Healthnotes, Inc. shall not be liable for any errors or delays in the content, or for any actions taken in reliance thereon. HEALTHNOTES and the Healthnotes logo are registered trademarks of Healthnotes, Inc.